many multivitamins for kids are too strong

by Diane Lofshult on Jul 07, 2009

Food for Thought

Are you giving your kids a multivitamin every day to keep them healthy? You may want to reconsider that position in light of recent findings by, a consumer watchdog group that recently studied the ingredients in 29 different multivitamins.

According to a news release issued by the group, three of the four popular children’s multivitamins that were studied exceeded the Upper Tolerable Intake Level (UL) for vitamin A (in the form of retinol). Excess intake of this vitamin in this form can cause nausea and blurred vision and may over time lead to bone softening and liver problems.

In some multivitamins the lab also detected levels of niacin and zinc that exceeded the government’s ULs. Excess niacin can cause skin tingling and flushing, whereas high levels of zinc can lead to immune deficiency and anemia, according to a ConsumerLab media release dated March 31.

IDEA Fitness Journal, Volume 6, Issue 7

Find the Perfect Job

More jobs, more applicants and more visits than any other fitness industry job board.

© 2009 by IDEA Health & Fitness Inc. All rights reserved. Reproduction without permission is strictly prohibited.

About the Author

Diane Lofshult IDEA Author/Presenter

Diane Lofshult is an award-winning freelance author who specializes in nutrition and weight management topics. She is the founder of In Other Words, an editorial consulting firm based in Solana Beach,...